Kansas, 2017Ice Storm in Kansas, January 13 to 15, 2017
January 13 to 15, 2017 · NWS SGF · 2 events in 2 counties and zones
A significant ice storm impacted southeast Kansas with sporadic power outages and reports of some tree damage. The ice storm impacted the area for a few days.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A significant ice storm impacted southeast Kansas with sporadic power outages and reports of some tree damage. The ice storm impacted the area for a few days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 13, 5:54 AM CST, 6 minutes earlier.
Area forecast discussion, Jan 13, 5:54 AM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
554 AM CST Fri Jan 13 2017
...12Z Aviation Update...
.SHORT TERM...(Today through Sunday)
Issued at 318 AM CST Fri Jan 13 2017
As expected, isentropic ascent is increasing this morning across
the region, leading to an increase in coverage of precipitation
along and south of I-44. As of 2 AM, the freezing line stretched
from Pineville to Branson to Willow Springs and Eminence; for
areas along and north of this line, precip is falling as freezing
drizzle and freezing rain.
In general, the forecast for the next 48 hours or so has changed
little this morning. All attention will be on the exact
progression of the freezing line, which continues to be a tricky
forecast. Guidance is in general agreement in bringing this line
north to about Highway 60 by mid day today, with just a very
slight northward creep through the rest of the afternoon. With
breezy northeast winds across the region, colder and drier air
will be continually advected southwest into the area. Cold air
advection and evaporative cooling should offset a good deal of the
latent heat release from the freezing rain, keeping the northward
progression of the freezing line on the slow side today.
By tonight, temperatures may warm a degree or two during the
evening, before leveling off or even falling by a degree during
the overnight hours. This will especially be the case over central
Missouri.
The slow northward progression of the freezing line will continue
Saturday and Saturday night. Current expectations are for the US
54 corridor to finally warm above freezing late Saturday night or
Sunday morning.
At this time, the latest ice totals look to be quite close to
previous forecasts. In general, areas to the south of US 60 will
see up to a quarter inch of ice. Along the US 60 and I-44
corridors, a quarter to half inch of ice is expected. The heaviest
amounts continue to appear likely to occur across central and west
central Missouri, with three quarters of an inch or more of
freezing rain.
Two key messages to note this morning...
1. Much of the precipitation through this event will be showery
in nature. In most cases, this will not be a steady rain, but
instead off and on showers with periods of drizzle in between.
This will likely lead to quite a bit of variability with road
conditions/impacts, as well as storm total ice accumulations.
2. The freezing line continues to be the absolute key to how much
freezing rain falls at any location, and confidence in its exact
progression remains low. We will be continually tweaking hourly
temperature forecasts over the next day or so to account for the
latest observations and model trends.
.LONG TERM...(Sunday Night through Thursday)
Issued at 318 AM CST Fri Jan 13 2017
By Sunday night, temperatures should finally be above freezing
across the entire forecast area as a compact shortwave lifts
northeast toward the area from the Texas Panhandle. We should see
an area of rain and perhaps a few thunderstorms move through the
area Monday, before precip finally comes to an end Monday night or
early Tuesday. Highs on Monday will be quite mild, with readings
in the low 60s.
Tuesday through Thursday looks rather pleasant, with baggy zonal
flow becoming southwesterly by the end of the week. Temperatures
will be at or above average during this time, with generally dry
conditions. Rain chances will return late in the workweek into
next weekend.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 548 AM CST Fri Jan 13 2017
Freezing rain and freezing drizzle will continue at all three
sites this morning. Temperatures will gradually warm above
freezing later today...first at BBG and then eventually SGF and
JLN. Once this takes place, freezing rain will transition to rain.
Cigs this morning are MVFR at SGF and JLN, with IFR at BBG.
Expect IFR to overspread the entire region later today. LIFR is
possible overnight tonight, along with drizzle and fog.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Freezing Rain Advisory until noon CST today for MOZ097-101>106.
Ice Storm Warning until 6 PM CST Saturday for MOZ082-083-088-
090>096-098.
Ice Storm Warning until noon CST Sunday for MOZ055>058-066>071-
077>081-089.
KS...Ice Storm Warning until 6 PM CST Saturday for KSZ101.
Ice Storm Warning until noon CST Sunday for KSZ073-097.
&&
SHORT TERM...Boxell
LONG TERM...Boxell
AVIATION...BoxellHazardous weather outlook, Jan 13, 3:56 AM CST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
356 AM CST FRI JAN 13 2017
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141000-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
356 AM CST FRI JAN 13 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED...
SIGNIFICANT ICE ACCUMULATION RISK.
DISCUSSION...
FREEZING RAIN SHOWERS WILL CONTINUE TO DEVELOP TODAY
ACROSS MUCH OF THE REGION...WITH A GRADUAL NORTHWARD
PROGRESSION TO THE AREA OF HEAVIEST PRECIPITATION. ALONG WITH
THE FREEZING RAIN...PERIODS OF FREEZING DRIZZLE CAN ALSO BE
EXPECTED WHERE TEMPERATURES ARE BELOW FREEZING.
CURRENT EXPECTATIONS ARE FOR THE FREEZING LINE TO VERY SLOWLY
LIFT NORTH THIS MORNING...REACHING THE HIGHWAY 60 CORRIDOR BY
AFTERNOON. IT IS THEN EXPECTED TO SLOW AND MAKE VERY LIMITED
PROGRESS TO THE NORTH TONIGHT.
CONFIDENCE IN THE EXACT TIMING AND PROGRESSION OF THE FREEZING
LINE REMAINS LOW...AND WILL NEED TO BE MONITORED CLOSELY
THROUGHOUT THE DAY TODAY. EVEN A VERY SMALL CHANGE OF LESS THAN
ONE DEGREE COULD HAVE SIGNIFICANT IMPACTS ON FINAL ICE TOTALS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE FREEZING RAIN WILL SLOWLY CHANGE TO RAIN FROM SOUTH TO
NORTH ACROSS THE REGION FROM SATURDAY INTO EARLY SUNDAY.
STORM TOTAL ICE AMOUNTS ARE EXPECTED TO BE HIGHEST ALONG
AND NORTH OF A PITTSBURG KANSAS TO STOCKTON TO ROLLA
MISSOURI LINE. ICE AMOUNTS OVER THIS REGION ARE EXPECTED
TO RANGE FROM A HALF TO THREE QUARTERS OF AN INCH.
LOCALIZED AMOUNTS AROUND AN INCH ARE POSSIBLE...
ESPECIALLY IF THE FREEZING RAIN THREAT PERSIST LONGER
INTO SUNDAY. SOUTH OF THIS AREA...ICE ACCUMULATION
AMOUNTS FROM A QUARTER TO A HALF INCH ARE EXPECTED DOWN
TO THE HIGHWAY 60 CORRIDOR. AREAS OF FAR SOUTHERN
MISSOURI CAN EXPECT UP TO A QUARTER INCH OF ICE.
FROM LATE THIS WEEKEND INTO MONDAY...THERE IS ALSO A SLIGHT
CHANCE FOR A FEW THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP
THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF
BOXELL
Ice Storm, Cherokee
- When
- January 13, 6:00 AM CST to January 15, 6:00 AM CST
- Where
- Cherokee forecast zone
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 37.169, -94.846 (the zone’s center; the record gives no point)
Up to a half an inch of ice accumulated on elevated objects and tree limbs across the county during the ice storm. One tree fell on a house and another tree fell on to a garage. The northern portion of the county experienced a few power outages. There were a few reports of cars sliding off the road by the local sheriff office.
Ice Storm, Crawford
- When
- January 13, 6:00 AM CST to January 15, 6:00 AM CST
- Where
- Crawford forecast zone
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 37.507, -94.852 (the zone’s center; the record gives no point)
Between a quarter and a half an inch of ice accumulated on elevated objects and tree limbs across the county during the ice storm. There were scattered outages reported across the county. There were a few reports of cars sliding off the road by the local sheriff office.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in Oklahoma, January 13 to 15, 20171 death · 8 injured · $8.2 million · 12 events
- Ice Storm and Winter Weather in Missouri, January 13 to 16, 20172 deaths · 3 injured · 17 events
- Ice Storm and Winter Weather in Illinois, January 13, 2017$200,000 · 19 events
- Ice Storm in Missouri, January 13 to 15, 2017$50,000 · 19 events
- Ice Storm in Kansas, January 13 to 16, 20173 injured · 23 events
- Ice Storm and Winter Weather in Missouri, January 13, 2017$50,000 · 9 events
- Ice Storm in Kansas, January 13 to 16, 201727 events
- Dense Fog in Kentucky, January 13 to 14, 201717 events
- Winter Weather in Maryland, January 13 to 15, 201714 events
- Ice Storm in Missouri, January 13 to 15, 201713 events
- Winter Weather in West Virginia, January 13 to 14, 201711 events
- Ice Storm in Oklahoma, January 13 to 15, 20178 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666240, 666241.